Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Tallahassee, FL

May 5, 2021Wakulla County, Florida

NWS Tallahassee, FL issued this special weather statement at May 5, 2021, 5:45 PM EDT for Wakulla County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 5:45 PM EDT (21:45 UTC)
Expired
May 5, 2021, 6:30 PM EDT
In force
45 min
Issued by
NWS Tallahassee, FL

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 57 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS82 KTAE 052145
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
545 PM EDT Wed May 5 2021
 
FLZ015-115-127-052230-
Inland Franklin FL-Coastal Wakulla FL-Coastal Franklin FL-
545 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WAKULLA AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Eastpoint to near
Carrabelle to 13 miles east of St George Island to 36 miles south of
Apalachicola. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrabelle, Sopchoppy, Carrabelle Beach, Alligator Point, Saint
Teresa, Turkey Point, Bald Point, Panacea-Wakulla Airport, Mcintyre,
Yent Place, Tully, Panacea, Shell Point, Medart, Buckhorn, Spring
Creek, Lanark Village, Liveoak Island, Curtis Mill and Wakulla Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 8472 2992 8482 3001 8462 3001 8454
      3006 8451 3016 8430 3000 8419 2999 8426
      2985 8429 2981 8449 2975 8453 2965 8472
TIME...MOT...LOC 2145Z 269DEG 29KT 2997 8476 2979 8464 2966 8463 2944
8476 2921 8494

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at May 5, 4:23 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 5, 4:23 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
423 PM EDT Wed May 5 2021

.NEAR TERM [Through Thursday]...

Clusters of strong storms continue in the waters off the Panhandle
coast but little in the way of convection has developed over our
land areas.  Still expect some scattered storms to pop, especially
over the Bid Bend and southern GA where CAPE is 1000-2000 J/KG and
some weak lift is moving in.  Otherwise the next 24 hours will
feature a slow southward suppression of the rain chances as a cold
front pushes much drier air into the area.

.SHORT TERM [Thursday Night Through Friday Night]...

Other than the possibility of some lingering showers confined to the
southeast Big Bend at the beginning of period, dry weather is
expected as a post-frontal airmass filters into our area. Winds
shifting out of the north will allow humidity values to fall down to
comfortable values compared to the mugginess we have been
experiencing as of late. High temperatures are forecast to range
from the mid/upper 70s to low 80s, with lows generally in the 60s
(except along the immediate coast). Some normally cool spots may see
upper 40s if sufficient IR cooling occurs.

.LONG TERM [Saturday Through Wednesday]...

Fair weather continues through the weekend, but gradual moisture
return should begin taking place as winds veer out of the east and
southeast. Therefore, expect warm conditions with a mix of sun and
clouds before rain chances return on Mon.

Unsettled weather appears likely in the latter part of the period as
global models depict multiple impulses riding along the mostly zonal
upper-level flow across the region on the south side of a broad,
East Canadian trough. The forecast surface response is a frontal
boundary that drops in from the Appalachians and sets up shop over
the southeast. The sagging/stationary front will serve as focus for
persistent showers and thunderstorms early next week into at least
Wed. More details to follow as we get closer to those days.

High temperatures are forecast to be in the 80s, with Sun being the
warmest (some isolated spots may reach 90). Low temperatures are
expected to be mostly in the 60s.

&&

.AVIATION...
[Through 18Z Thursday]

Scattered thunderstorms will affect the ECP-TLH-VLD corridor through
this evening otherwise VFR conditions expected. Frontal system will
move across much of the area overnight shifting winds o the
northwest and allowing some lower clouds to form before daylight.
Conditions that see low clouds tonight will see them lift during the
morning on Thursday.

&&

.MARINE...

The main marine concern this afternoon is a line of strong
thunderstorms moving east across our waters roughly between Panama
City and Mexico Beach as of 320pm ET. A Special Marine Warning is in
effect until 630pm ET for the aforementioned areas and extends into
the nearshore/offshore legs to Carrabelle beach. Apalachee Bay is
the next location to watch heading into the early evening hours. The
threats are strong winds of 34 knots or greater, frequent lightning,
and the potential for small hail.

Thursday is the last day of unsettled weather prior to the weekend,
with Apalachee Bay likely the focus of showers and thunderstorms in
association with a passing front. Offshore winds arrive after
frontal passage in addition to rain-free, but cautionary boating
conditions Fri and Sat. Low-end rain chances return on Mon.

&&

.FIRE WEATHER...

There are no red flag concerns in the foreseeable future. Periods of
wetting rain are forecast to persist through Thurs, with the focus
of precipitation shifting to the Big Bend tomorrow as the front
responsible moves across the area. Post-frontal transport winds out
of the northwest will help drive dispersions above 75 on Thurs and
Fri afternoon. Dry conditions (characterized by min RH values in the
mid 20 to upper 30 range) are expected heading into the weekend,
before rain chances return on Mon.

&&

.HYDROLOGY...

Rainfall over the last 48 hours has been heaviest across Southeast
Alabama and into portions of the Florida Panhandle. Isolated storm
totals of 3-4 inches were common in this area, with amounts
significantly decreasing to the east, where some areas east of a
Tallahassee to Moultrie line saw less than 1 inch of rain. This rain
has led to steady rises along the Pea and Choctawhatchee Rivers in
Southeast Alabama as well as on the Shoal River in Walton County.
However, river flooding is not expected given the observed rainfall
amounts. Heavier rains upstream of the area above Columbus will
result in increased inflows into Lake Seminole in the coming days
and this will result in additional releases from Woodruff Dam,
likely moving the Apalachicola River into action stage.

Additional rainfall through the remainder of the day and into
Thursday is expected to be confined to areas along and south of I-
10. Many of these areas have seen little rainfall during this event,
and with storms now moving a bit faster, the flash flood threat has
considerably decreased. Drier weather is expected through the
weekend, with no other flood threats anticipated into early next
week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   69  82  56  81  51 /  30  40   0   0   0
Panama City   68  80  61  78  54 /  40  30   0   0   0
Dothan        61  79  56  75  51 /  20   0   0   0   0
Albany        63  81  55  77  50 /  20   0   0   0   0
Valdosta      68  82  57  82  50 /  40  40   0   0   0
Cross City    71  84  59  82  50 /  30  50  10   0   0
Apalachicola  70  79  61  79  57 /  30  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 3 AM EDT /2 AM CDT/ Thursday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Johnstone
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Johnstone
MARINE...IG3
FIRE WEATHER...IG3
HYDROLOGY...Godsey

In the hours before

Local storm report, May 5, 4:37 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 PM EDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     MARINE TSTM WIND 5 SSE SAINT JOSEPH STAT 29.73N 85.39W
05/05/2021  M54 MPH          GULF               FL   MESONET

            WUNDERGROUND SITE KFLPORTS199 MEASURED A
            WIND GUST OF 54 MPH.

&&

DVD
Local storm report, May 5, 4:40 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     MARINE TSTM WIND 3 S SAINT JOSEPH STATE  29.75N 85.40W
05/05/2021  M41 MPH          GULF               FL   MESONET

            WUNDERGROUND SITE KFLPORTS202 MEASURED A
            WIND GUST OF 41 MPH.

&&

DVD
Special weather statement, May 5, 5:02 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM EDT Wed May 5 2021

FLZ014-015-026-027-114-115-052145-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL-
Inland Wakulla FL-Coastal Gulf FL-
502 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GULF...SOUTHWESTERN
WAKULLA...SOUTHEASTERN LIBERTY AND FRANKLIN COUNTIES UNTIL 545 PM
EDT/445 PM CDT/...

At 502 PM EDT/402 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles east of Port St.
Joe to 17 miles southwest of Apalachicola to 31 miles southwest of St
George Island. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carrabelle, St George Island, Eastpoint, Apalachicola, Franklin, Nine
Mile, Carrabelle Beach, Buck Siding, Morgan Place, Royal Bluff, High
Bluff, Yent Place, Eleven Mile, St George Island St Pk, Tilton,
Sanborn, Beverly, Green Point, Bay City and Lanark Village.

LAT...LON 2958 8519 2984 8518 3012 8457 2973 8459
      2971 8462 2953 8497 2952 8508
TIME...MOT...LOC 2102Z 249DEG 32KT 2980 8513 2956 8514 2940 8530
Local storm report, May 5, 5:08 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     MARINE TSTM WIND 1 S APALACHICOLA AIRPOR 29.71N 85.03W
05/05/2021  M42 MPH          FRANKLIN           FL   MESONET

            FSWN FRANKLIN COUNTY EOC WEATHERSTEM SITE
            MEASURED A WIND GUST OF 42 MPH.

&&

DVD
Local storm report, May 5, 5:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     MARINE TSTM WIND 3 NNW SAINT GEORGE ISLA 29.70N 84.89W
05/05/2021  M42 MPH          FRANKLIN           FL   MESONET

            THE ST GEORGE ISLAND BRIDGE WEATHERSTEM
            MEASURED A WIND GUST OF 42 MPH.

&&

DVD
Special weather statement, May 5, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
545 PM EDT Wed May 5 2021

FLZ015-115-127-052230-
Inland Franklin FL-Coastal Wakulla FL-Coastal Franklin FL-
545 PM EDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WAKULLA AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Eastpoint to near
Carrabelle to 13 miles east of St George Island to 36 miles south of
Apalachicola. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrabelle, Sopchoppy, Carrabelle Beach, Alligator Point, Saint
Teresa, Turkey Point, Bald Point, Panacea-Wakulla Airport, Mcintyre,
Yent Place, Tully, Panacea, Shell Point, Medart, Buckhorn, Spring
Creek, Lanark Village, Liveoak Island, Curtis Mill and Wakulla Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 8472 2992 8482 3001 8462 3001 8454
      3006 8451 3016 8430 3000 8419 2999 8426
      2985 8429 2981 8449 2975 8453 2965 8472
TIME...MOT...LOC 2145Z 269DEG 29KT 2997 8476 2979 8464 2966 8463 2944
8476 2921 8494

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:32 PM EDTSpecial Weather StatementTAEWalton58 min
May 4, 9:46 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington44 min
May 4, 10:27 PM EDTSevere Thunderstorm WarningTAECalhoun, Holmes, Jackson, Washington63 min
May 4, 11:29 PM EDTSpecial Marine WarningTAE91 min
May 4, 11:34 PM EDTSpecial Weather StatementTAEGadsden, Leon56 min
May 5, 12:24 AM EDTSpecial Weather StatementTAEJefferson, Leon, Madison, Wakulla51 min
May 5, 1:00 AM EDTSpecial Marine WarningTAE90 min
May 5, 3:12 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton48 hr
May 5, 5:29 AM EDTSpecial Marine WarningTAE61 min
May 5, 7:36 AM EDTSpecial Weather StatementTAEGulf39 min
May 5, 1:18 PM EDTSpecial Marine WarningTAE3 hr
May 5, 3:31 PM EDTSpecial Marine WarningTAE3 hr
May 5, 4:26 PM EDTSpecial Weather StatementTAEGulf34 min
May 5, 5:02 PM EDTSpecial Weather StatementTAEFranklin43 min
May 5, 5:30 PM EDTSpecial Marine WarningTAE3 hr
May 4, 8:21 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph84 min
May 4, 8:36 PM EDTSpecial Weather StatementTAEBen Hill, Irwin, Turner39 min
May 4, 9:05 PM EDTSevere Thunderstorm WarningTAEBen Hill40 min
May 4, 9:44 PM EDTSevere Thunderstorm WarningTAELee, Terrell46 min
May 4, 9:52 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Decatur, Dougherty, Early and 4 more83 min
May 4, 10:07 PM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Irwin, Tift, Turner, Worth85 min
May 4, 10:30 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook75 min
May 4, 10:43 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas92 min
May 4, 11:13 PM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes77 min
May 4, 8:41 PM EDTSevere Thunderstorm WarningTAECoffee, Geneva79 min
May 4, 9:30 PM EDTSpecial Weather StatementTAEGeneva, Houston60 min
May 4, 9:40 PM EDTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston65 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.